Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 236, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2005, 6:14 AM CDT for Dickinson County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 6:14 AM CDT (11:14 UTC)
- Expired
- Jul 3, 2005, 6:34 AM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 031114 SVRFSD IAC059-031145- /O.NEW.KFSD.SV.W.0236.050703T1114Z-050703T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 614 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 645 AM CDT * AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR OKOBOJI...OR ABOUT NEAR SPIRIT LAKE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TERRIL AROUND 620 AM CDT SUPERIOR AROUND 630 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492 $$ BT
3 follow-up statements
000 WWUS53 KFSD 031123 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 AM CDT SUN JUL 3 2005 IAC059-031145- /O.CON.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/ DICKINSON IA- 623 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR DICKINSON COUNTY... AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT 9 MILES EAST OF SPIRIT LAKE...MOVING EAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492 $$ BT
000 WWUS53 KFSD 031124 CCA SVSFSD SEVERE WEATHER STATEMENT...CORRECTED COUNTY LOCATION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 AM CDT SUN JUL 3 2005 IAC059-031145- /O.CON.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/ DICKINSON IA- 623 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR EASTERN DICKINSON COUNTY... AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT 9 MILES EAST OF SPIRIT LAKE...MOVING EAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492 $$ BT
000 WWUS53 KFSD 031134 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 634 AM CDT SUN JUL 3 2005 IAC059-031144- /O.CAN.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/ DICKINSON IA- 634 AM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED. THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 3, 3:15 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT SUN JUL 3 2005 .DISCUSSION... CONVECTIVE COMPLEX THAT HAS BEEN SLIDING ACROSS NORTHERN AND CENTRAL SOUTH DAKOTA THROUGH THE EARLY OVERNIGHT HOURS IS NOW LOCATED OVER THE NORTHERN PORTIONS OF OUR CWA...AND WILL PUSH INTO THE BROOKINGS AREA DURING THE NEXT HOUR. THE SYSTEM EVOLVED INTO A NICE BOW ECHO EARLIER IN THE EVENING...PRODUCING WINDS TO 80 MPH OVER WESTERN PORTIONS OF THE STATE...BUT STEADILY WEAKENED AS IT MOVED EASTWARD INTO SLIGHTLY MORE STABLE AIR. WITH 850 WINDS BECOMING MORE SOUTHWESTERLY...SHEAR VALUES FELL AS THE FLOW BECAME MORE UNIDIRECTIONAL. A GUST OF 60 MPH WAS REPORTED IN BEADLE COUNTY AS THE FEATURE FIRST PUSHED INTO THE CWA...BUT NOW IS ONLY PRODUCING WINDS IN THE 35 TO 40 MPH RANGE. EXPECT THE SYSTEM TO CONTINUE ITS EASTWARD TRACK THROUGH THE NIGHTTIME HOURS...WITH RAIN AND GUSTY WINDS BEING THE MAIN CHARACTERISTICS ASSOCIATED WITH THE COMPLEX. THE FRONTAL BOUNDARY PRODUCING THE ACTIVE WEATHER IS CURRENTLY LOCATED NEAR PIERRE AND WILL PUSH TO WESTERN MINNESOTA AND WESTERN IOWA BETWEEN 18Z AND 20Z ON SUNDAY. HAVE KEPT CHANCE POPS IN CENTRAL AND EASTERN PORTIONS OF THE CWA FOR TOMORROW AFTERNOON...AND SOME SEVERE STORMS MAY BE POSSIBLE IN OUR FAR EASTERN ZONES WITH CAPE VALUES AROUND 3000 J/KG AND SHEAR OF 40-50 KTS IN THE AFTERNOON OVER THESE AREAS. COOLER AIR WILL FILTER INTO THE REGION ON SUNDAY NIGHT...AND HIGHS ON MONDAY WILL BE ON THE ORDER OF 4 TO 6 DEGREES COOLER THAN ON SUNDAY. DUE TO TIME CONSTRAINTS AND PROBLEMS WITH GFE...MADE ONLY SMALL CHANGES TO DAYS 3 AND 4. EVEN AS HIGH PRESSURE BUILDS INTO THE CENTRAL U.S. FOR MIDWEEK...A SHORTWAVE RIDING THROUGH THE RIDGE WILL GIVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY...THEN DRIER FOR THE REMAINDER OF THE WEEK AS HIGH PRESSURE DOMINATES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR MONDAY AND TUESDAY...BEFORE WARMING TO SLIGHTLY ABOVE NORMAL FOR THE END OF THE WEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 2, 11:59 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1159 AM CDT SAT JUL 02 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1159 AM CDT SAT JUL 02 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA TONIGHT. A COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTHWEST. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT LATE THIS AFTERNOON SHOULD MOVE INTO THE AREA FROM THE WEST AND NORTH TONIGHT. LATEST DATA SHOWS THE COLD FRONT AND UPPER AIR SUPPORT APPROACHING A LITTLE SLOWER AND MOVING INTO THE AREA LATER THAN INDICATED EARLIER. ALTHOUGH ISOLATED HIGH BASED THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF THE AREA THIS AFTERNOON...THE THREAT OF SEVERE STORMS WILL PROBABLY NOT DEVELOP UNTIL THIS EVENING...THEN MAY CONTINUE THROUGH MOST OF TONIGHT. BECAUSE THE AIR WILL BE VERY UNSTABLE...AND WIND FIELDS ARE FAVORABLE FOR SUPERCELLS...VERY LARGE HAIL AND DAMAGING WINDS COULD DEVELOP WITH ISOLATED SEVERE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EARLY EVENING...ALONG AND SOUTHEAST OF A DIXON COUNTY NEBRASKA TO WINDOM MINNESOTA LINE. THIS ACTIVITY WILL BE ASSOCIATED WITH A COLD FRONT CONTINUING TO MOVE OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 800 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 1:13 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND GST 16 NNW WOLSEY 44.62N 98.60W
07/03/2005 60 MPH BEADLE SD TRAINED SPOTTER
HIGHEST WIND GUSTS ESTIMATED OVER 60 MPH.
&&
GHNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.